Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 245, NWS Norman, OK

May 16, 2000Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2000, 7:35 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2000, 7:35 PM CDT (00:35 UTC)
Expired
May 16, 2000, 8:15 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ellis County, OK, Roger Mills County, OK

What was reported inside it

TimeReportWhereRemark
May 16, 7:45 PM CDTHail 0.75Durham, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
3982 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS54 KOUN 170037
SVROKC
OKC045-129-170115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 815 PM CDT

* AT 735 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
  MILES SOUTHWEST OF DURHAM...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CRAWFORD...DURHAM AND ROLL

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3595 10000 3562 9999 3582 9946 3617 9970

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:40 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 16, 2:40 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT TUE MAY 16 2000

ACTIVE AND COMPLICATED WX PATTERN TO PERSIST ACROSS THE FORECAST
AREA FOR THE NEXT COUPLE OF DAYS.  ALTHOUGH THE FOCUS FOR THIS
PACKAGE WILL CONTINUE TO BE THE POTENTIAL EVENT ON WED
EVENING..THERE ARE SEVERAL OTHER POSSIBLE FORECAST PITFALLS.
THE FIRST OF WHICH IS AN APPARENT POTENTIAL FOR CONTINUED SHOWER
ACTIVITY INTO TONITE FOR PARTS OF THE ERN ZONES.  INITIAL THOUGHTS
WERE TO HAVE A DRY FORECAST FOR TONITE..AS AREA SOUNDINGS SHOW A
VERY STRONG CAP.  HOWEVER..ACTIVITY OVR THE ERN ZONES REFUSES TO DIE
WITH BACKBUILDING OBSERVED AS FAR WEST AS I-35 AROUND MIDDAY. THIS
APPEARS TO BE ROOTED IN THE MID LEVELS IN THE NEARLY DRY ADIABATIC
LAPSE RATES ALOFT. WUD SUSPECT THAT AS THE MID LEVEL RIDGE AXIS IS
SHUNTED EWD TONITE AND SHARPENS WITH THE APPROACH OF THE UPPER
TROF..THIS ACTIVITY WUD COME TO AN END..BUT CURRENT OBS DO NOT
SUPPORT THIS ATTM..AND THE TREMENDOUS STREAM OF MID/HIGH LEVEL
MOISTURE SEEN ON CURRENT WV IMAGERY MAKES ME SUSPICIOUS THAT IT WILL
HANG AROUND FOR A WHILE. WILL WAIT UNTIL JUST BEFORE ISSUEANCE TIME
TO MAKE THE FINAL CALL ON THIS.

EVENT FOR LATE WED AFT AND WED EVE STILL BEARS WATCH..ALTHOUGH WE
ARE NOT INCREDIBLY EXCITED ABOUT THINGS ATTM.  WE DO BELIEVE THAT
THE MODEL FORECAST BOUNDARY LAYER DEWPOINTS..AND THUS CAPE..ARE
QUITE UNDERDONE.  HOWEVER..EVEN IF WE MAINTAIN DEWPOINTS IN THE MID
TO UPPER 60S EAST OF THE DRYLINE..WE ARE STILL NOT CONVINCED THERE
WILL BE WIDESPREAD DEVELOPMENT..YET.  UPSTREAM 500 TEMPS CONTINUE TO
BE VERY WARM /-9 TO -11/..AND IN ORDER INITIATE DEEP CONVECTION IN
SUCH A WARM ATMOSPHERIC COLUMN..WE WILL NEED TO GET SIGNIFICANT
HEATING AND RATHER STRONG LIFT THRU A DEEP LAYER TO GET PARCELS TO
LFC/S AOA 3000 METERS.  THE HEATING IS ALSO IN QUESTION AS THERE
WILL LIKELY BE CONSIDERABLE CLOUD COVER OVER THE ERN HALF OF THE
AREA THRU AT LEAST MIDDAY.  CURRENT THINKING IS THAT THERE WILL BE
SOME STORMS..BUT IT WILL LIKELY BE A RATHER LATE SHOW..WITH MOST
ACTIVITY HOLDING OFF UNTIL EVENING..AND DEVELOPING INVOF DRYLINE
WHICH SHUD SET UP ABOUT 2-3 COUNTIES DEEP INTO WRN OK. BASED ON
THESE UNCERTAINTIES..WE WILL NOT GO CRAZY WITH POPS.

ANOTHER POTENTIAL PITFALL..AND POSSIBLY MORE SIGNIFICANT EVENT..MAY
BE SHAPING UP OVER THE SRN ZONES ON THURSDAY.  ETA/AVN/CANADIAN
MODELS ARE ALL INDICATING THAT A TRAILING SHORT WAVE MAY SWING
AROUND THE BASE OF THE UPPER LOW. THE COLD FRONT SHUD BE INVOF I-44
WITH A TRIPLE POINT OVER SC OK BY AFTERNOON.  IF THIS DOES PLAY
OUT..ANOTHER ROUND OF SVR WX IS POSSIBLE.

EXTENDED FORECAST STILL LOOKS DRY FOR FRI AND SAT..ALTHOUGH WE WILL
NEED TO WATCH THE TREND FOR SAT AS WAA PATTERN SETS UP AGAIN. A
CHANCE OF SHOWERS AND STORMS RETURNS FOR SUNDAY IN NW FLOW.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   68  86  64  82 /  10  20  30  30
HBR   70  95  64  84 /  10  20  30  30
SPS   71  94  66  86 /  10  20  30  30
GAG   63  94  61  83 /  10  10  10  10
PNC   68  84  62  79 /  10  20  40  20
DUA   70  88  67  83 /  10  20  30  30

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:45 PM CDTSevere Thunderstorm WarningOUNBeckham45 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.